Do your medications cause bone loss?

iStock_000007770475SmallHow bone-friendly is your medicine cabinet? Maybe you’ve added vitamin D with the goal of reducing bone loss. Or you might have even stopped taking a bisphosphonate. Congratulations!

You may not be aware how popular medicines can cause excessive bone loss — and even osteoporosis. One incredible example is that approximately 20% of osteoporosis in the U.S. is the result of corticosteroid use. That’s 4 million people who want relief from inflammatory conditions, allergies, arthritis or other conditions and end up with severe bone loss.

Of course, medication use may be necessary to treat a serious illness. If this is the case, it’s still important to discuss the risks with your healthcare practitioner as well as options for reducing the harm to your bones. Here’s a list of 4 of the many common medications that cause bone loss to help you get started with that conversation:

4 common medications that cause bone loss

  • Anti-inflammatory (corticosteroids): Cortisone and prednisone increase the urinary loss of calcium, impair bone buildup and increase bone breakdown. Fortunately, research suggests that the use of supplemental nutrients can limit bone loss due to corticosteroids.
  • Anti-seizure medications/anti-convulsants: These medications interfere with vitamin D metabolism and reduce the amount of calcium available for bone mineralization. Phenytoin (Dilantin®) and carbamazepine (Tegretol®) are two common examples.
  • Antacids/Anti-heartburn medications: Many popular antacids contain aluminum hydroxide — which is toxic to bone! Even small doses of aluminum in popular antacids can cause a loss of calcium from the body. Proton pump inhibitors used for heartburn and ulcer medication have been associated with an increased fracture risk, perhaps because calcium absorption from food is less efficient in the absence of stomach acid.
  • Anti-depressants: Daily use of anti-depressants known as SSRIs (selective serotonin reuptake inhibitors) may lead to increased risk for fragility fracture in older adults. SSRIs are also associated with a reduction in bone density in the hip and spine and with an increased risk of falling. Drugs in this class include Prozac®, Paxil® and Zoloft®.

I recommend having the conversation about your medication and its effect on your bones frequently with your practitioner, especially after being on a medication for a great deal of time or knowing that entering menopause or other bone loss risk factors may be increasing. For a more complete list of medications that can be harmful to bone, as well as medical conditions that may also cause bone loss, see my articleRethinking “primary” osteoporosis: Isn’t all osteoporosis really just “secondary” osteoporosis?

 

References:

Hodgson, S.F., “Corticosteroid-induced osteoporosis,” Endocrinolo-Metab-Clin-North-Am 19.1 (199): 95-111.

Skolnick, A. “Public Health Experts Take Aim at a Moving Target: Foodborne Infections,” Journal of the American Medical Association 277.2 (January 1997): 98-100

Cutler, W., Hysterectomy: Before & After, (New York: Harper & Row, 1988).

Adler, A., et.al., “Aluminum absorption and intestinal vitamin D-dependent Ca binding protein,” Kidney Int 37 (1990).

 


Consultation Newsletter Quiz Shop

Comments

comments

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *